Texas, 2010Damaging Winds in Texas, August 17, 2010
August 17, 2010 · NWS LUB · 5 events in 5 counties and zones
Scattered showers and thunderstorms developed over the central and eastern South Plains of west Texas, as well as over the eastern Panhandle, during the late afternoon and early evening hours of the 17th. Some of these storms became severe and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $46,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed over the central and eastern South Plains of west Texas, as well as over the eastern Panhandle, during the late afternoon and early evening hours of the 17th. Some of these storms became severe and produced damaging winds. By late evening, a complex of convection evolved and tracked southeastward over the southern Rolling Plains. This convection resulted in wind gusts as high as 77 mph which caused damage near Aspermont (Stonewall County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 17, 4:34 PM CST, 8 minutes earlier.
Area forecast discussion, Aug 17, 4:34 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
534 PM CDT TUE AUG 17 2010
.UPDATE...
A MINOR UPDATE IS BEING ISSUED TO ADDRESS CURRENT PRECIPITATION
TRENDS. HAVE INCREASED GRIDDED POPS TO SCATTERED /30-40 PERCENT/
FOR PORTIONS OF THE SOUTHERN CENTRAL SOUTH PLAINS...AS WELL AS
THE SOUTHEASTERN PANHANDLE. ALL TRENDS/PROGS SUGGEST THAT STORM
ORGANIZATION/LONGEVITY WILL BE LESS THAN LAST NIGHT...GIVEN WEAKER
DEEP LAYER SHEAR. THE BEST CHANCE FOR PERSISTENT CONVECTION MAY BE
OVER THE SOUTHERN SOUTH PLAINS WHERE A MODEST 25 KT SOUTHEASTERLY
LLJ IS PROGGED TO PICK UP DURING THE 03-06Z TIMEFRAME.
&&
.PREV DISCUSSION... /ISSUED 307 PM CDT TUE AUG 17 2010/
SHORT TERM...
THE MAIN FORECAST CONCERN FOR THE SHORT TERM PERIOD WILL BE
PRECIPITATION CHANCES THIS AFTERNOON AND TONIGHT. A WEAK COLD FRONT
IS CURRENTLY DROPPING SOUTHWARD THROUGH THE SOUTHERN TEXAS PANHANDLE
AND IS EXPECTED TO BE THE FOCUS FOR SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. ALREADY...A FEW SCATTERED
CELLS HAVE POPPED UP ACROSS THE SOUTHWESTERN TEXAS PANHANDLE...ALONG
WITH ADDITIONAL ISOLATED STORMS ALONG OTHER RESIDUAL BOUNDARIES
FURTHER SOUTH. MODELS CONTINUE TO SHOW ADDITIONAL STORMS FIRING
ALONG THE FRONT LATER ON. THE NAM-12 CONTINUES TO BE THE MOST
AGGRESSIVE SOLUTION...SHOWING CONVECTIVE SIGNALS DROPPING THROUGH
THE SOUTH PLAINS AND LOW ROLLING PLAINS THROUGH THE LATE EVENING
HOURS. THUS...AM EXPECTING COVERAGE TO GRADUALLY INCREASE AND EXPAND
FURTHER SOUTH AND EAST THROUGHOUT THE REMAINDER OF THE
AFTERNOON/EVENING AS THE FRONT CONTINUES TO PROGRESS SOUTH. HAVE
KEPT SLIGHT CHANCE POPS ACROSS THE ENTIRE AREA THROUGH 06Z...AND IN
THE FAR SOUTHEASTERN ZONES THROUGH 12Z TO ACCOUNT FOR ANY LINGERING
ACTIVITY PERSISTING AFTER MIDNIGHT.
CURRENT OBSERVATIONS AND MODEL GUIDANCE ARE INDICATING CAPE VALUES
GENERALLY BETWEEN 1500-3000 J/KG ACROSS THE AREA. BULK SHEAR VALUES
ARE SHOWN TO BE BETWEEN 15 TO 20 KTS...WITH MODEL SOUNDINGS STILL
EXHIBITING AN INVERTED-V PROFILE. THINK THAT PULSATING STORMS WILL
BE THE PREDOMINANT STORM-TYPE...BUT GIVEN SLIGHTLY HIGHER BULK SHEAR
VALUES...WOULD NOT BE SURPRISED TO SEE A FEW STORMS SHOW SIGNS OF
SOME ORGANIZATION. GIVEN THE AFOREMENTIONED INSTABILITY VALUES
OBSERVED ACROSS THE AREA...AM EXPECTING ANY STORMS TO THAT DO FORM
TO ONCE AGAIN BECOME STRONG TO POTENTIALLY BRIEFLY SEVERE. THE
MAIN THREATS WILL BE DAMAGING WIND GUSTS ALONG WITH LOCALLY HEAVY
RAINFALL...BUT CANNOT ENTIRELY RULE OUT AN ISOLATED SMALL HAIL
REPORT AS WELL.
FOR WEDNESDAY...AN UPPER-LEVEL RIDGE OF HIGH PRESSURE WILL SHIFT
TOWARD THE AREA...HELPING TO KEEP SUPPRESS RAIN CHANCES AND KEEP
POPS BELOW MENTIONABLE LEVELS FOR NOW. DAYTIME HIGHS WILL BE WARM
AGAIN WITH TEMPERATURES EXPECTED TO REACH THE LOW TO UPPER 90S.
LONG TERM...
UA RIDGING ACROSS THE SOUTHERN PLAINS WILL BE THE PREVAILING
SYNOPTIC WEATHER SYSTEM THROUGHOUT THE EXTENDED FORECAST. FORECAST
SOLUTIONS HINT AT THE SAID RIDGE FLATTENING A BIT ACROSS THE REGION
THROUGH FRIDAY...AND THUS ALLOWING NEAR ZONAL FLOW ALOFT TO
PREVAIL. FOCUS WILL SWITCH TO AN UPPER LEVEL DISTURBANCE
PROPAGATING EAST ACROSS THE CENTRAL PLAINS ON
THURSDAY/FRIDAY...AND AIDING TO DRIVE A WEAK NORTHERLY FROPA
ACROSS THE SOUTHERN TEXAS PANHANDLE FRIDAY AFTERNOON...BEFORE
RETREATING NORTH. SFC TROUGHING NEAR THE REGION WILL THUS BECOME
ESTABLISHED. IT APPEARS THE BEST UPPER LEVEL ENERGY WILL REMAIN
NORTH OF THE AREA IN ASSOCIATION WITH THE UPPER LEVEL
IMPULSE...HOWEVER A FEW ISOLATED SHOWERS/THUNDERSTORMS MAY BE
POSSIBLE ESPECIALLY ACROSS THE HIGHER TERRAIN OF NEW MEXICO ON
THURSDAY...AND POSSIBLY ACROSS THE NORTHERN/NORTHWESTERN ZONES ON
FRIDAY /DUE TO BEST SFC CONVERGENCE/. WILL GO AHEAD AND ADD
MENTIONABLE POPS ACROSS THE AFOREMENTIONED AREA ON FRIDAY.
FURTHERMORE...PROGGED CAPE VALUES RANGING BETWEEN 1.0-1.5
KJ/KG...INVERTED-V MODEL SOUNDINGS AND PWAT VALUES NEARING 1.50
INCHES /ESPECIALLY ACROSS NW ZONES/ SUGGEST THE PROSPECT OF BRIEF
ISOLATED WIND GUSTS AND A MODERATE RAINFALL THREAT. HOWEVER...WEAK
0-6 KM BULK SHEAR SHOULD PROHIBIT THE ORGANIZATION OF STORMS.
BY SATURDAY...THE UA RIDGE WILL AMPLIFY ACROSS THE
SOUTH PLAINS...WITH A FEW MEDIUM TO LONG RANGE MODELS DISPLAYING
GENERALLY LIGHT QPF ACROSS PORTIONS OF THE CWA THROUGH SATURDAY
AFTERNOON. HOWEVER...HAVE A KEPT A DRY FORECAST BEYOND SATURDAY
MORNING DUE TO LITTLE TO NO SYNOPTIC/MESOSCALE LIFT AND INCREASING
SUBSIDENCE ALOFT. THROUGH THE BEGINNING OF NEXT WEEK...THE CORE OF
THE UA RIDGE WILL LIFT SLIGHTLY NE TOWARDS THE CENTRAL PLAINS WITH
NE FLOW ALOFT PREVAILING ACROSS THE SOUTHERN PLAINS. THUS...THE BEST
MOISTURE AXIS AND PRECIP WILL BE ACROSS WESTERN/CENTRAL NEW MEXICO.
TEMPS WILL BE 4-7 DEGREES ABOVE SEASONAL NORMS THROUGHOUT MOST OF
THE EXTENDED PERIOD...THANKS TO RIDGING ALOFT.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 94 66 95 66 / 20 10 10 10 10
TULIA 66 94 67 96 67 / 30 10 0 10 10
PLAINVIEW 66 94 68 96 68 / 30 10 10 10 10
LEVELLAND 66 95 68 97 69 / 30 10 10 10 10
LUBBOCK 68 95 70 98 70 / 30 10 10 10 10
DENVER CITY 66 98 70 97 70 / 40 10 10 10 10
BROWNFIELD 68 97 70 98 70 / 40 10 10 10 10
CHILDRESS 71 97 72 99 72 / 30 10 0 10 10
SPUR 71 96 73 99 73 / 40 10 0 10 10
ASPERMONT 72 97 75 100 75 / 30 10 0 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Aug 17, 10:44 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1144 AM CDT TUE AUG 17 2010
TXZ021>044-181645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1144 AM CDT TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF THE
OUTLOOK AREA LATER THIS AFTERNOON AND EVENING...WITH PARTICULAR
EMPHASIS ACROSS THE SOUTHERN PANHANDLE...NORTHERN SOUTH
PLAINS...AND NORTHERN ROLLING PLAINS. SOME STORMS COULD HAVE THE
POTENTIAL OF BECOMING STRONG TO SEVERE WITH LOCALIZED DAMAGING
WIND GUSTS AND HAIL UP TO ONE INCH IN DIAMETER BEING THE PRIMARY
THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 2:53 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT TUE AUG 17 2010
TXZ028-172130-
LAMB TX-
353 PM CDT TUE AUG 17 2010
...STRONG THUNDERSTORM ACROSS LAMB COUNTY...
AT 348 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SUDAN...OR ABOUT 16 MILES
SOUTHEAST OF MULESHOE...MOVING EAST AT 10 MPH.
UP TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT
OUTSIDE...SEEK SHELTERS INDOORS.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
LAT...LON 3430 10210 3385 10209 3384 10260 3429 10260
TIME...MOT...LOC 2053Z 253DEG 8KT 3414 10245
Special weather statement, Aug 17, 2:57 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
357 PM CDT TUE AUG 17 2010
TXZ023-172130-
SWISHER TX-
357 PM CDT TUE AUG 17 2010
...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...
AT 353 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF TULIA...MOVING EAST AT 10
MPH.
UP TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT
OUTSIDE...SEEK SHELTERS INDOORS.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
LAT...LON 3474 10149 3432 10148 3433 10198 3475 10199
TIME...MOT...LOC 2057Z 253DEG 8KT 3449 10182
Special weather statement, Aug 17, 2:59 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
359 PM CDT TUE AUG 17 2010
TXZ034-172130-
HOCKLEY TX-
359 PM CDT TUE AUG 17 2010
...STRONG THUNDERSTORM ACROSS HOCKLEY COUNTY...
AT 358 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF LEVELLAND...MOVING EAST AT 10
MPH.
UP TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT
OUTSIDE...SEEK SHELTERS INDOORS.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
LAT...LON 3382 10209 3341 10209 3340 10259 3382 10260
TIME...MOT...LOC 2059Z 253DEG 8KT 3354 10223
Special weather statement, Aug 17, 3:19 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
419 PM CDT TUE AUG 17 2010
TXZ022-172145-
CASTRO TX-
419 PM CDT TUE AUG 17 2010
...STRONG THUNDERSTORM ACROSS CASTRO COUNTY...
AT 413 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HART...OR ABOUT 10 MILES
SOUTHEAST OF DIMMITT...MOVING EAST AT 10 MPH.
SMALL HAIL IS AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
LAT...LON 3434 10199 3437 10228 3455 10226 3456 10199
TIME...MOT...LOC 2119Z 274DEG 9KT 3446 10216
Special weather statement, Aug 17, 3:34 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
434 PM CDT TUE AUG 17 2010
TXZ034-035-172215-
LUBBOCK TX-HOCKLEY TX-
434 PM CDT TUE AUG 17 2010
...STRONG THUNDERSTORM ACROSS HOCKLEY AND LUBBOCK COUNTIES...
AT 432 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF SHALLOWATER...MOVING EAST AT 10
MPH.
UP TO PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTERS INDOORS.
LAT...LON 3382 10172 3355 10174 3361 10226 3382 10234
TIME...MOT...LOC 2134Z 273DEG 9KT 3370 10207
Special weather statement, Aug 17, 4:16 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT TUE AUG 17 2010
TXZ035-172245-
LUBBOCK TX-
516 PM CDT TUE AUG 17 2010
...STRONG THUNDERSTORMS ACROSS LUBBOCK COUNTY...
AT 511 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF WOODROW...OR ABOUT 9 MILES
NORTHWEST OF SLATON...MOVING EAST AT 10 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF THE LUBBOCK
AIRPORT...MOVING EAST AT 10 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
BRIEF...STRONG WIND GUSTS TO 55 MPH ALONG WITH BRIEF HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
LAT...LON 3384 10157 3339 10156 3340 10188 3383 10208
TIME...MOT...LOC 2214Z 269DEG 10KT 3351 10177
Thunderstorm Wind, Lubbock
- When
- August 17, 4:42 PM CST to 4:50 PM CST
- Where
- Lubbock County, 1 mi NW of Idalou to Idalou
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.680, -101.692
A thunderstorm produced a swath of damaging winds from just northwest of Idalou along Farm to Market Road 1729 to Idalou. A large tree was reportedly blown down along that highway at 16:42 CST. Around 16:50 CST local authorities and the public estimated thunderstorm winds in excess of 60 mph in Idalou. Numerous large tree limbs were downed in the city.
Thunderstorm Wind, Garza
- When
- August 17, 5:12 PM CST
- Where
- Garza County, Southland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 33.350, -101.550
A National Weather Service cooperative observer estimated thunderstorm winds in excess of 60 mph in Southland. The winds were reportedly accompanied by a wall of dust. No damages were reported.
Thunderstorm Wind, Childress
- When
- August 17, 6:15 PM CST
- Where
- Childress County, Childress
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.420, -100.200
Local law enforcement officials reported that thunderstorm winds blew a deer stand across the parking lot of a business and across U.S. Highway 287.
Thunderstorm Wind, Cottle
- When
- August 17, 7:20 PM CST
- Where
- Cottle County, 5 mi S of Paducah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.948, -100.300
The Paducah Fire Department reported that thunderstorm winds downed utility lines along U.S. Highway 83 south of Paducah.
Thunderstorm Wind, Stonewall
- When
- August 17, 9:20 PM CST
- Where
- Stonewall County, 3 mi NE of Aspermont to 4.1 mi ESE of Aspermont
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 33.181, -100.193
The Texas Tech University West Texas Mesonet recorded a peak thunderstorm wind gust of 77 mph at 21:20 CST. The Stonewall County Judge reported that the winds downed several utility poles just east of Aspermont, and that electrical power was lost at several residences through the night.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, August 17 to 19, 2010$95 million · 13 events
- Flash Flooding in Virginia, August 17, 20101 death · $60,000 · 6 events
- Damaging Winds in Arizona, August 17, 2010$337,000 · 60 kt wind · 4 events
- Flash Flood and Heavy Rain in Alabama, August 17, 2010$300,000 · 4 events
- Lightning Strike in Georgia, August 17, 2010$100,000 · 1 event
- Flash Flood and Flood in Tennessee, August 17, 2010$80,000 · 2 events
- Flash Flood and Damaging Wind in Arizona, August 17, 2010$50,000 · 53 kt wind · 4 events
- Damaging Winds in Texas, August 17, 2010$50,000 · 65 kt wind · 2 events
- Flood in Kansas, August 17, 20103 injured · $15,000 · 1 event
- Flash Flooding in North Carolina, August 17, 2010$40,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 2010$35,000 · 52 kt wind · 3 events
- Flash Flood and Damaging Wind in Nevada, August 17 to 19, 2010$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254123, 254124, 254125, 254128, 254131.